Could statins be the reason for my lack of libido?

Statins

Since I started taking atorvastatin two years ago my sex drive has dropped to virtually nothing. It has always been very high in the past and I am wondering if the loss could be the result of the statin. I am sailing through the menopause, although could this be the reason for my lack of libido?

Cardiac nurse June Davison says:

I’m sorry to read that you have lost your sex drive lately. Sexual problems, such as a lack of sex drive, are a reported side effect of statins and the onset of these difficulties could be linked to you taking them.

Sexual problems, such as a lack of sex drive, are a reported side effect of statins

However, it could also be linked to the menopause, a time when some women find their interest in sex decreases. Have a chat with your GP who can help establish the cause of the problem. If you feel uncomfortable talking to your GP about this, the Sexual Advice Association is a charity that provides support and information. Visit sda.uk.net or call its helpline on 020 7486 7262 (open Monday, Wednesday and Friday).

Read our Q&A about statins

June DavisonMeet the experts

June Davison is a Senior Cardiac Nurse. Her extensive experience includes caring for patients after heart surgery and running cardiac rehabilitation programmes. She has specific training in supporting families with inherited heart conditions.

Related publications

More useful information